Discussions that mention atenolol

High & Low Blood Pressure board


Guys,

For the last couple of days, I have been very unwell with a very bad head cold. I also have a tooth ache, which is being treated on Thursday. I've noticed my BP is higher than normal with a sizable increase in heart rate (96). My heart felt like it was doing a hundred and I suddenly got very hot in bed. I haven't experience these symptoms in a few months. I don't feel any more anxious, in fact, I feel much calmer than lately :confused:.

I'm still on 25 mg Atenolol (reduced from 50mg), but if this increase continues, I may have to up my dose :(.

I took 3 paracetamol yesterday. Would this have a bearing?

Any insights?

Marantz.
Hi Marantz,

[QUOTE]For the last couple of days, I have been very unwell with a very bad head cold. I also have a tooth ache, which is being treated on Thursday. I've noticed my BP is higher than normal with a sizable increase in heart rate (96). My heart felt like it was doing a hundred and I suddenly got very hot in bed

Sorry to hear about your cold. I hope you are starting to get over it now. :)

Paracetamol has fewer side effects than NSAIDs yet this acetaminophen is similar to them in the way it interacts with the beta blockers. It is a major ingredient in Tylenol. When an opioid codeine is added, it becomes Tylenol 1,2,3 or 4. The addition of codeine makes it an effective drug for pain relief.

When acetaminophens and beta blockers are taken together, there may be some risk. The hypotensive action of drugs that interfere with sympathetic activity (such as alpha and beta blockers) may be reduced or reversed. When this happens, there is an increase in blood pressure and pulse.
It usually takes several days of taking these drugs together for these effects to be seen. Illness and pain also tend to increase blood pressure. How long have you been on the reduced dose of your beta blocker? Just wondering. The hot spells - sometimes alternating with feeling cold- can be a withdrawal symptom when discontinuing certain medications.
When we don't feel well, some of our internal regulatory systems don't work as they should and we compensate. Chills and fever are a common symptom of many conditions. Your feeling hot at times could be from being feverish and related to your cold.

[QUOTE]I'm still on 25 mg Atenolol (reduced from 50mg), but if this increase continues, I may have to up my dose

Give yourself enough time to get well before considering any changes in medication. Your blood pressure will likely return to normal levels. If you continue feeling unwell, go see your doctor. Does he know you have been taking the Paracetamol? I didn't take any of my Tylenols (rx strength) when I was sick recently. They are pain relievers and do very little for inflammation. I didn't think they'd help with any of the symptoms I was experiencing. I could be wrong. I thought of calling the pharmacist several times but I was too sick to talk or move much. I'll have to find out if there are any meds I can safely take for a cold or flu.

[QUOTE]I took 3 paracetamol yesterday. Would this have a bearing?

I hope they helped relieve your discomfort! :) You should always check with your doctor before taking any meds not prescribed by him (even OTC). The use of NSAIDs (and other drugs) can result in soreness, irritation or even ulceration of the gums & mouth. I get achy gums and sensitivity to heat and cold fairly often. Good to know you'll have that looked after.

take care and get well soon!
flowergirl
[QUOTE]How long have you been on the reduced dose of your beta blocker?

Hi FG, I hope all is well with you.

I am on a reduced dose of Atenolol now for just under a month. I'm seeing a different doctor tomorrow (not my usual GP as he is on holidays). I view this opportunity as getting a 'second opinion' :D.

The good news is that my numbers seem to returning to 'normal' I got 104/70 this morning and my pulse was 73. :) I'm happy with those trough values.

I think you may be right about the cold medication ingredients and feeling sick in general driving up those numbers.

Thanks again FG.

Marantz.